North Dakota, 2013

Hail in North Dakota, September 18, 2013

September 18, 2013 · NWS FGF · 6 events in 2 counties and zones

Thunderstorms that formed over southeast North Dakota during the evening of the 18th slowly transitioned into northwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms that formed over southeast North Dakota during the evening of the 18th slowly transitioned into northwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 18, 5:47 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 18, 5:47 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
647 PM CDT WED SEP 18 2013

.UPDATE...
ISSUED AT 640 PM CDT WED SEP 18 2013

WILL BE BRIEF WITH SEVERE STORMS DEVELOPING JUST TO THE SOUTHWEST.
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED IN THE SOUTH THROUGH 2
AM...WITH A TORNADO POSSIBLE INITIALLY WITH STRONG SURFACE BASED
CONVECTION AND VERY HIGH INSTABILITY WITH CAPES AROUND 4000 J/KG.
SHOWERS AND STORMS SHOULD BECOME MORE NUMEROUS ALONG THE FRONT
LATER TONIGHT AS WELL...SO A BUSY NIGHT EXPECTED FOR THE AREA
WITH A STRONG COLD FRONT AND UPPER SUPPORT MOVING OVER A VERY
UNSTABLE AIRMASS FOR MID SEPTEMBER.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 255 PM CDT WED SEP 18 2013

MAIN FORECAST CHALLENGE CONCERNS NEAR TERM CONVECTIVE POTENTIAL
AND TEMPERATURES THROUGH THE PERIOD.

UNCERTAINTIES IN CONVECTIVE POTENTIAL CONTINUE FOR LATE AFTERNOON
INTO THIS EVENING. SURFACE LOW BEST ORGANIZED ACROSS WEST CENTRAL
ND WITH NW-SE ORIENTED BOUNDARY ALONG ND/SD BORDER INTO SW MN.
VCNTY SFC LOW AND ALONG BOUNDARY WOULD APPEAR TO BE FAVORED
LOCATION FOR CONVECTIVE INITIATION HOWEVER THIS AREA IS AND IS PROGGED
BY MODELS TO REMAIN STRONGLY CAPPED INTO THIS EVENING. WATER VAPOR
LOOP INDICATING LEAD SHORTWAVE AND ASSOCIATED PCPN LIFTING FROM N
WEST-N CENTRAL ND INTO S CANADA. APPEARS TO BE ANOTHER IMPULSE IN
SE WYO WITH MAIN WAVE MOVING INTO EASTERN MT. WILL TAKE SOME
TIME...LATER THIS EVENING FOR THE LATER MID LEVEL SUPPORT FEATURES
TO REACH OUR FA. CLEARING CONTINUES TO WORK INTO FAR SOUTHERN FA
HOWEVER WITH CONVECTIVE TEMPERATURES IN THE MID-UPPER 90S AND MID
LEVEL ASSIST FARTHER WEST NOT SURE HOW MUCH DEVELOPMENT WILL
OCCUR. MESOSCALE/OPERATIONAL MODELS NOT VERY IMPRESSIVE WITH EARLY
EVENING DEVELOPMENT...WAITING FOR LATER TONIGHT WHEN COLD FRONT
AND WAVE REACHES FA. WITH UNCERTAINTIES DID NOT FIDDLE MUCH WITH
POPS FOR TONIGHT. COLD ADVECTION HOLDS OFF AFFECTING MAINLY FAR NW
FA TOWARDS AM SO TEMPERATURES WILL BE MILD TONIGHT.

WITH MODELS MORE ROBUST WITH QPF ALONG COLD FRONT BACKED UP HIGHER
POPS FURTHER WEST TOMORROW AM AND IF TRENDS CONTINUE MAY NOT BE
HIGH ENOUGH BUT LATER SHIFTS CAN ADJUST. GFS/ECMWF ALSO NOT AS
IMPRESSIVE WITH DRY SLOTTING BUT EXPECT PCPN TO WIND DOWN FROM
WEST TO EAST ESPECIALLY DURING THE AFTERNOON. STEADY COLD
ADVECTION DURING THE DAY WILL HOLD TEMPERATURES DOWN AND RESIDUAL
CLOUD COVER WILL ALSO HAVE AN IMPACT ON TEMPERATURES.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 255 PM CDT WED SEP 18 2013

WILL CONTINUE WITH LOW POPS ACROSS NORTHERN MN FRIDAY AS COLD
POCKET TRAVERSES AREA DURING THE DAY. REMAINDER SHOULD BE DRY BUT
WITH BLO AVERAGE TEMPERATURES.

HIGH PRESSURE BUILDS IN FRIDAY NIGHT. AT THIS POINT FROST DOES NOT
LOOK TO BE A MAJOR ISSUE.

SATURDAY WILL REMAIN COOL WITH TEMPERATURES GENERALLY IN THE 60S.

12Z MODELS STILL SHOWING UNIFORMITY DEPICTING RIDGING ALOFT TO START
THE PERIOD FOLLOWED BY PREDOMINATING SOUTHWEST FLOW...AS LONGWAVE
TROUGH MOVES INTO INTERMOUNTAIN/GREAT BASIN REGION.  THE STRONGEST
SIGNAL FOR PRECIP STILL APPEARS TO BE MONDAY-MONDAY NIGHT AS WAVE
PIVOTS INTO SOUTH CENTRAL CANADA AND IS REPLACED BY MORE SOUTHWEST
FLOW.  DRY CONDITIONS LIKELY FOR MUCH IF NOT ALL OF THE TIME TUESDAY
AND WEDNESDAY WITH TEMPERATURES 5 TO 10 DEGREES ABOVE SEASONAL

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 640 PM CDT WED SEP 18 2013

EXPECT IFR/MVFR CIGS TO SLOWLY DISSIPATE FROM SW TO NE OVERNIGHT.
THERE WILL ALSO BE INCREASING CHANCES FOR SHOWERS AND STORMS WITH
WINDS SHIFTING TO THE NW BY THU MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...VOELKER
LONG TERM...WJB/VOELKER
AVIATION...DK
Hazardous weather outlook, Sep 18, 4:19 AM CST, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
519 AM CDT WED SEP 18 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
519 AM CDT WED SEP 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWEEP ACROSS THE DAKOTAS THIS EVENING AND
OVERNIGHT...RESULTING IN A CHANCE FOR SHOWERS AND THUNDERSTORMS.
SOME STORMS MAY BE STRONG TO SEVERE ACROSS EASTERN NORTH DAKOTA
INTO EXTREME NORTHWESTERN MINNESOTA. THE PRIMARY THREATS ARE LARGE
HAIL AND DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
NORTHWEST AND WEST CENTRAL MINNESOTA THURSDAY MORNING BEFORE
MOVING EAST THURSDAY AFTERNOON AND EVENING. THE NEXT BEST CHANCE
FOR MORE WIDESPREAD PRECIPITATION WILL BE NEXT SUNDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT
ACROSS EASTERN NORTH DAKOTA AND EXTREME NORTHWESTERN MINNESOTA.

ROGERS

The radar

The Aberdeen radar (KABR), 83 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Sargent

When
September 18, 7:10 PM CST
Where
Sargent County, 2.52 mi SE of Nicholson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.090, -97.840

Hail, Sargent

When
September 18, 7:23 PM CST
Where
Sargent County, 1.18 mi SE of Nicholson
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
46.110, -97.850

Hail, Sargent

When
September 18, 8:29 PM CST
Where
Sargent County, 2.07 mi S of Brampton
Measured
1.25 in hail
Reported by
Public
Coordinates
45.970, -97.780

Hail, Sargent

When
September 18, 8:30 PM CST to 9:00 PM CST
Where
Sargent County, 0.84 mi SW of Forman
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
46.110, -97.640

Hail, Sargent

When
September 18, 8:40 PM CST
Where
Sargent County, 2.13 mi NNW of Havana
Measured
1.5 in hail
Reported by
Public
Coordinates
45.980, -97.630

Hail, Cass

When
September 18, 8:55 PM CST
Where
Cass County, 0.69 mi N of Wheatland
Measured
0.75 in hail
Reported by
Public
Coordinates
46.910, -97.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472908, 472909, 472910, 472912, 472913, 472914.